New Mexico, 2023Drought in New Mexico, June 1 to 30, 2023
June 1 to 30, 2023 · NWS ABQ · 7 events in 7 counties and zones
Drought conditions improved across eastern NM as the wet pattern continued during the first half of June. Severe drought conditions improved across a wide portion of the eastern plains of NM along the Texas border thanks to regular rounds of thunderstorms during this period of June.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions improved across eastern NM as the wet pattern continued during the first half of June. Severe drought conditions improved across a wide portion of the eastern plains of NM along the Texas border thanks to regular rounds of thunderstorms during this period of June. There remained a section of severe drought isolated to the southern and southeastern tiers of Chaves County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 10:27 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, May 31, 10:27 PM MST, 1 hour 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1127 PM MDT Wed May 31 2023
...New AVIATION...
.UPDATE...
Issued at 827 PM MDT Wed May 31 2023
Flood Watch for the Sangre de Cristo Mountains and adjacent
highlands along I-25 has been extended to 5am MDT. Hi-res CAMs are
suggesting an increased likelihood for nocturnal showers and
storms to train over the same areas through the night. This will
keep the increased threat of flash flooding on area burn scars,
including the Hermit's Peak/Calf Canyon burn scar going through
the night.
&&
.SYNOPSIS...
Issued at 330 PM MDT Wed May 31 2023
Showers and storms are expected to last through most of the
overnight hours across eastern NM with a moderate threat for flash
flooding. Slightly drier air will reduce the coverage of showers and
storms over eastern NM tomorrow with maybe a slight uptick on Friday
due to a disturbance over northern Mexico. Better moisture and
shower and storm chances look to spread west this weekend behind a
backdoor cold front continuing into early next week as the storm
system moves east into southern California. Drier air looks to
scour out the moisture and resultant shower and storm chances
across western NM mid to late next week. With the cloud cover and
showers and storms, temperatures will remain 5 to 10 degrees below
early June normals.
&&
.SHORT TERM...
(This evening through Thursday night)
Issued at 330 PM MDT Wed May 31 2023
The second round of convection has begun with scattered to numerous
strong and severe storms spreading across central and southeast NM.
The bulk of the first round has moved eastward into Texas although
the lingering clouds may delay convection across the east-central
and northeast plains. A Severe Thunderstorm Watch is in effect for
most of southeast NM with large hail and damaging winds being the
main threats although an isolated tornado is possible as well.
Current mesoanalysis indicates that instability is maximized over
the Roosevelt County where SB CAPE is in excess of 3500 J/Kg.
Meanwhile, bulk shear up to 50 knots is maximized further west over
Torrance county. Initially discrete cells will begin to merge later
this afternoon and evening, particularly across the east-central and
northeast where flash flooding will be a concern through the early
morning hours. Convective outflows from storms in eastern NM will
once again generate an east canyon wind in the ABQ and Santa Fe
Metros. Guidance shows the gusty east winds to developing late this
evening and persisting into the early morning hours with the exact
timing dependent on the timing of convection. Short-term guidance
also indicates that yet another round of convection may develop late
tonight across the east-central plains and persist past sunrise.
Steady rainfall will create a broad swath of low ceilings across
the eastern plains tonight with the low clouds potentially moving
southward into the vicinity of Roswell.
Storm coverage is expected to decrease tomorrow as the upper-level
low moves over the Four Corners region and drier air infiltrates
from the west. Convection will be focused over the high terrain of
northern NM during the afternoon then shift eastward into the
northeast during the evening into the early overnight hours.
Convection will likely start later than today since it should take
some time for clouds to clear up across the east. High temps
tomorrow will once again be 5-10 degrees below average.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 330 PM MDT Wed May 31 2023
The aforementioned upper low in the short term will be filling in
over the central Rockies during the day Friday. Subtle
disturbances rotating around it will maintain a chance for showers
and storms across northern NM during the afternoon and evening
hours. Dry southwest flow south of the low will keep central,
southwestern and south central areas dry. It will also try to push
the dryline towards the TX/NM border. Meanwhile, a shortwave will
ride along the subtropical jetstream through Sonora and Chihuahua
Mexico. The question is will this shortwave time up with the
better moisture and dynamics across southeastern NM ahead of the
dryline before it pushes east into Texas. Models have storm
initiation right along the border growing upscale in West Texas.
However, given recent model bias, and antecedent wet soil
conditions, would not be surprised if the dryline and storm
initiation stays further back to the west. Any storm that does
develop will be capable of becoming strong to severe with 0-6 km
bulk shear of 20 to 30 kts and SBCAPE values in excess of 2000
J/kg. Damaging winds and large hail will be the primary threats.
Flash flooding will also be a threat given the wet soils across
Curry and Roosevelt Counties.
For Saturday, the broad upper low will still be over the central
Rockies with shortwave rotating around the southern base. Shower
and storm chances will favor areas along and north of I-40 where
the better mid and low level moisture will reside. A backdoor cold
front, which will reinforced by convective outflow, looks to
enter northeast NM late Saturday early Sunday spreading better
moisture in the form of 0.50 to 0.80 in PWATS southwest into more
of central and western NM, increasing shower and storm chances in
this region as a result. By Monday, upper level ridging will
develop over the desert southwest in response to an upper level
low pushing east into southern California. Moisture will still be
present so showers and storms are still possible across most of
the region with northeast NM being favored. A storm across the
northeast may become strong to severe thanks to the notorious
northwest flow on the periphery of the upper ridge. Showers and
storms are favored areawide on Tuesday as moisture increases ahead
of upper low over southern CA. PWATS will be near 0.50 inches
across western areas increasing to near an inch along the NM/TX
border. All the burn scars, especially HPCC and McBride, along
with northeast and east central NM will need to be watched for
flash flooding concerns. Drier air looks to eventually enter from
the southwest beginning Wednesday slowly spreading northeast by
late week as the upper low weakens and opens up over the Great
Basin.
&&
.AVIATION...
(06Z TAFS)
Issued at 1119 PM MDT Wed May 31 2023
Ongoing convection across the eastern plains will continue to
impact KTCC with MVFR conditions and the potential for
strong/erratic wind gusts. Otherwise, convection will trend down
overnight into early Thursday morning and areas of low stratus
with MVFR conditions are forecast to develop across eastern NM.
IFR cigs are possible at KLVS, but otherwise will be MVFR. Another
round of convection is forecast Thursday afternoon/evening,
potentially impacting KSAF, KLVS and KTCC. Otherwise, VFR
conditions are forecast with gusty winds.
&&
.FIRE WEATHER...
Issued at 330 PM MDT Wed May 31 2023
Red Flag Warning is on track to expire at 8 PM this evening. An
upper-level low will shift eastward into the Four Corners region
tomorrow, allowing for drier air to infiltrate from the west with
breezy southerly winds developing. Elevated to locally critical fire
weather conditions are briefly possible in eastern Socorro County
with winds being the limiting factor for more widespread critical
conditions. Over the next several days, moisture will remain in
place across northern and eastern NM, allowing scattered to
numerous showers and storms to develop each afternoon and evening.
Central and western NM will not be as moist, however generally
light winds will prevail and therefore limit fire weather
concerns.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 85 48 75 46 / 20 30 10 5
Dulce........................... 74 40 71 36 / 60 50 50 5
Cuba............................ 75 44 70 42 / 50 40 20 0
Gallup.......................... 80 38 71 39 / 5 5 5 5
El Morro........................ 76 39 68 40 / 5 5 0 5
Grants.......................... 81 39 74 39 / 10 5 5 0
Quemado......................... 78 39 72 42 / 0 0 0 5
Magdalena....................... 80 47 75 50 / 10 0 0 5
Datil........................... 78 41 71 44 / 5 0 0 0
Reserve......................... 79 34 75 38 / 0 0 0 0
Glenwood........................ 83 46 79 48 / 0 0 0 0
Chama........................... 67 38 65 35 / 60 80 50 10
Los Alamos...................... 69 51 70 49 / 50 40 20 5
Pecos........................... 66 48 71 46 / 70 40 40 5
Cerro/Questa.................... 64 42 66 40 / 70 60 50 10
Red River....................... 56 37 60 35 / 70 60 60 20
Angel Fire...................... 56 35 63 33 / 70 60 60 20
Taos............................ 68 40 71 38 / 70 50 40 10
Mora............................ 56 43 67 42 / 70 50 50 20
Espanola........................ 78 49 78 47 / 50 30 20 5
Santa Fe........................ 72 50 73 49 / 60 30 30 5
Santa Fe Airport................ 76 49 76 46 / 50 20 20 0
Albuquerque Foothills........... 77 57 78 57 / 30 20 5 0
Albuquerque Heights............. 77 56 79 54 / 30 10 0 0
Albuquerque Valley.............. 85 55 83 53 / 30 10 0 0
Albuquerque West Mesa........... 80 56 81 54 / 30 20 5 0
Belen........................... 89 53 83 52 / 20 5 0 0
Bernalillo...................... 84 55 81 53 / 30 20 10 0
Bosque Farms.................... 84 51 83 50 / 30 10 0 0
Corrales........................ 83 55 82 54 / 30 20 5 0
Los Lunas....................... 85 52 83 51 / 20 5 0 0
Placitas........................ 76 54 78 53 / 30 20 10 0
Rio Rancho...................... 81 55 80 54 / 30 20 5 0
Socorro......................... 89 54 84 55 / 10 0 0 0
Sandia Park/Cedar Crest......... 70 49 71 49 / 40 20 10 0
Tijeras......................... 72 50 74 50 / 40 20 5 0
Edgewood........................ 68 49 74 48 / 50 20 10 0
Moriarty/Estancia............... 70 46 75 42 / 50 20 10 0
Clines Corners.................. 64 47 71 45 / 60 30 10 0
Mountainair..................... 78 48 75 48 / 30 10 0 0
Gran Quivira.................... 81 48 76 49 / 30 10 0 0
Carrizozo....................... 85 55 80 55 / 10 10 0 0
Ruidoso......................... 81 48 73 48 / 20 10 0 0
Capulin......................... 64 47 67 46 / 50 50 40 20
Raton........................... 65 47 72 45 / 60 50 50 20
Springer........................ 65 49 73 48 / 60 60 50 20
Las Vegas....................... 61 47 71 44 / 70 60 50 10
Clayton......................... 73 53 71 53 / 40 70 50 20
Roy............................. 66 50 69 50 / 60 80 70 20
Conchas......................... 67 54 78 53 / 60 80 50 10
Santa Rosa...................... 67 54 77 51 / 60 60 40 5
Tucumcari....................... 69 53 76 51 / 60 80 50 10
Clovis.......................... 77 55 78 53 / 50 70 50 0
Portales........................ 81 56 81 54 / 50 60 40 5
Fort Sumner..................... 75 56 83 53 / 50 60 40 0
Roswell......................... 90 63 92 61 / 20 30 0 0
Picacho......................... 84 55 84 54 / 20 20 0 0
Elk............................. 85 49 80 50 / 10 20 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 6 AM MDT Thursday for NMZ214-215-227>232-
234>236.
&&
SHORT TERM...24
LONG TERM....71
AVIATION...11
In the hours before
Special weather statement, May 31, 6:54 PM MST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
754 PM MDT Wed May 31 2023
NMZ223-229-233-010230-
Central Highlands-Guadalupe County-Northeast Highlands-
754 PM MDT Wed May 31 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN SAN
MIGUEL AND NORTHWESTERN GUADALUPE COUNTIES THROUGH 830 PM MDT...
At 754 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Villanueva, or 30 miles east of Moriarty, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Villanueva State Park, Villanueva and Sena.
This includes Interstate 25 between Mile Markers 326 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central New Mexico.
&&
LAT...LON 3507 10553 3519 10563 3542 10538 3512 10517
TIME...MOT...LOC 0154Z 242DEG 14KT 3516 10553
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ShoemakeSpecial weather statement, May 31, 6:56 PM MST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
756 PM MDT Wed May 31 2023
NMZ237-010230-
De Baca County-
756 PM MDT Wed May 31 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL DE BACA
COUNTY THROUGH 830 PM MDT...
At 756 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Yeso, or 27 miles west of Fort Sumner, moving
northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yeso.
This includes Highway 60 between Mile Markers 298 and 314.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central New Mexico.
&&
LAT...LON 3425 10468 3437 10484 3460 10464 3460 10463
3442 10440
TIME...MOT...LOC 0156Z 224DEG 14KT 3437 10470
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
24Special weather statement, May 31, 7:27 PM MST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
827 PM MDT Wed May 31 2023
NMZ223-229-232-233-010300-
Eastern San Miguel County-Central Highlands-Guadalupe
County-Northeast Highlands-
827 PM MDT Wed May 31 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN SAN
MIGUEL AND NORTHWESTERN GUADALUPE COUNTIES THROUGH 900 PM MDT...
At 827 PM MDT, Doppler radar was tracking a strong thunderstorm near
Villanueva State Park, or 22 miles south of Las Vegas, moving east at
30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dilia, Villanueva, Villanueva State Park, Anton Chico, Chapelle, San
Agustin, Los Montoyas and Tecolotito.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central New Mexico.
&&
LAT...LON 3515 10531 3533 10539 3555 10508 3520 10485
TIME...MOT...LOC 0227Z 248DEG 25KT 3527 10527
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ShoemakeSpecial weather statement, May 31, 7:31 PM MST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
831 PM MDT Wed May 31 2023
NMZ237-010300-
De Baca County-
831 PM MDT Wed May 31 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN DE BACA
COUNTY THROUGH 900 PM MDT...
At 831 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Fort Sumner, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern De
Baca County.
This includes Highway 60 between Mile Markers 332 and 338.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central New Mexico.
&&
LAT...LON 3408 10436 3425 10444 3451 10409 3420 10394
3413 10395
TIME...MOT...LOC 0231Z 248DEG 24KT 3420 10432
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ShoemakeLocal storm report, May 31, 7:38 PM MST, 4 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
838 PM MDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Hail 5 N Fort Sumner 34.40N 104.25W
05/31/2023 M1.00 inch De Baca NM CO-OP Observer
&&
TRMSpecial weather statement, May 31, 11:30 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1230 AM MDT Thu Jun 1 2023
NMZ234-237-010700-
Quay County-De Baca County-
1230 AM MDT Thu Jun 1 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN DE BACA
AND SOUTHWESTERN QUAY COUNTIES THROUGH 100 AM MDT...
At 1230 AM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Sumner, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Sumner.
This includes Highway 60 between Mile Markers 323 and 336.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3439 10428 3456 10437 3474 10413 3447 10397
TIME...MOT...LOC 0630Z 244DEG 20KT 3451 10422
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CADrought, Harding County
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Harding County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.858, -103.820 (the zone’s center; the record gives no point)
Regular rounds of thunderstorms through the month of June improved the last remaining area of severe drought.
Drought, Far Northeast Highlands
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Far Northeast Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.308, -104.796 (the zone’s center; the record gives no point)
Regular rounds of thunderstorms through the month of June improved the last remaining area of severe drought.
Drought, Union County
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Union County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.482, -103.471 (the zone’s center; the record gives no point)
Regular rounds of thunderstorms through the month of June improved the last remaining area of severe drought.
Drought, Quay County
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Quay County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.104, -103.550 (the zone’s center; the record gives no point)
Regular rounds of thunderstorms through the month of June improved the last remaining area of severe drought.
Drought, Curry County
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Curry County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.574, -103.347 (the zone’s center; the record gives no point)
Regular rounds of thunderstorms through the month of June improved the last remaining area of severe drought.
Drought, Roosevelt County
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Roosevelt County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.021, -103.480 (the zone’s center; the record gives no point)
Regular rounds of thunderstorms through the month of June improved the last remaining area of severe drought.
Drought, Chaves County Plains
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Chaves County Plains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.363, -104.467 (the zone’s center; the record gives no point)
Severe drought conditions persisted in southern and southeastern sections of Chaves County.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Idaho, June 1 to 28, 2023$1.9 million · 1 event
- Flood in Idaho, June 1 to 10, 2023$1.5 million · 1 event
- Flooding in South Dakota, June 1 to 30, 2023$276,000 · 6 events
- Drought in Kansas, June 1 to 30, 202326 events
- Drought in Nebraska, June 1 to 30, 202324 events
- Drought in Nebraska, June 1 to 30, 202320 events
- Flash Flood and Hail in Texas, June 1 to 4, 20232.75 in hail · 20 events
- Drought in Oklahoma, June 1 to 19, 202319 events
- Drought in Missouri, June 1 to 30, 202315 events
- Drought in Missouri, June 1 to 30, 202315 events
- Drought in South Dakota, June 1 to 30, 202314 events
- Drought in Texas, June 1 to 30, 202311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098267, 1098268, 1098269, 1098270, 1098272, 1098274, 1098275.